Background: Oral hairy leukoplakia (OHL) is an EBV-associated condition of the oral mucosa, which is often painless. It is found predominantly in HIV-positive patients and is considered a clinical indicator of immunosuppression. OHL has rarely been described in HIV-negative patients, being found most often in association with iatrogenic immunosuppression. OHL induced by topical steroids remains extremely rare.
Patients and methods: An 81-year-old HIV-negative woman, treated for 3 months with topical steroids for oral lichen planus, developed an asymptomatic white, corrugated, non-removable plaque with vertical folds on the lateral edge of the tongue. Associated oral candidiasis was noted. Based upon histological findings and in situ hybridisation showing numerous EBV-infected epithelial cells, a diagnosis of oral hairy leucoplakia was made.
Discussion and conclusion: To our knowledge, we report herein only the second recorded case of OHL induced strictly by topical steroids. Self-medication and poor adherence to dosage recommendations were noted in the patient's medical history. Physicians must be aware of the rare but nevertheless possible adverse events associated with topical steroid use, particularly when such medication is prescribed over a long period for inflammatory diseases of the oral mucosa.
Keywords: Candidose; Corticothérapie locale; Dermocorticoïdes; Epstein Barr Virus; Leucoplasie orale chevelue; Lichen plan buccal; Oral candidiasis; Oral hairy leukoplakia; Oral lichen planus; Topical steroids.
Copyright © 2015 Elsevier Masson SAS. All rights reserved.